Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Have lack of sleep and stomach ulcer symptoms. Stopped smoking. Remedy?

Hi, My husband has been smoking cigarettes and cannabis for 20 years, he has tried to give them up on a few occasions, once lasting 4 months, cold turkey, until his mother passed away. That was 4 years ago. This time he will be off them 2 weeks on Monday, he got hyptnotised which has worked well in that he isn t craving for either. He doesn t have the sweats or nightmares like other times before. The problem is however his lack of sleep, extreme lack of sleep. He drives a truck 6 nights a week for a living so this sleep deprivation is not ideal at all. He did go to the doctor who prescribed 10 mild sleeping tablets, he has been taking 1 every second day but doesn t want to continue with these as he feels it could end up being 1 addiction for another and also he has what we think is an ulcer in his stomach which has kicked off big time. I myself suffered terribly bad with a stomach ulcer 9 years ago and since giving up cigarettes and getting triple therapy haven t looked back since, his stomach symptoms are the very same as mine were. Please help as the poor man is at his wits end now and the next step is always going back on the smoke just to get sleep. We have 2 small children, been trying for a year for more and feel that if there was no smoke on the go we might have better luck conciving, add to that I don t want the poor soul having a traffic accident due to sleep deprivation. Please please help
Asked On : Wed, 6 Mar 2013
Answers:  1 Views:  56
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Psychiatrist 's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Quitting smoking can be associated with a lot of withdrawal symptoms and sleep disturbance is one of the common symptoms. It is likely to be due to the increased anxiety due to nicotine withdrawal. It is also common to have gastris problems like stomach ulcers due to smoking.

Since, you say that your husband is sleep deprived and that this may potentially put him at risk during driving, it is important to treat his problems. It would be okay to take a sedative / anti-anxiety medication for a short duration till his sleep gets regularized. There is a risk of addiction to sleeping tablets only if they are taken over a long period. There are also certain sedative medication which have a short duration of action, least hangover effect and very minimal addiction potential. So, I would suggest that you discuss about this with your doctor. For the stomach ulcers, he may need medication which will reduce the stomach acid secretion - like pantoprazole or omeprazole. He can also take over the counter antacids and ensure that he has a bland, non-oily diet.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Mon, 11 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor